Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 269, NWS Bismarck, ND

August 14, 20204 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2020, 5:46 AM CDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2020, 5:46 AM CDT (10:46 UTC)
Expired
Aug 14, 2020, 6:45 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Burleigh County, ND, Emmons County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 28 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 12:50 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:31 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 14, 5:31 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
531 AM CDT Fri Aug 14 2020

.UPDATE...
Issued at 528 AM CDT Fri Aug 14 2020

Updated to remove Adams and Hettinger counties from WW434. This is
the western-most two counties.

UPDATE Issued at 420 AM CDT Fri Aug 14 2020

There was no temperature / dewpoint depression from the Canadian
border to the South Dakota line from Rolla and Rugby through
Jamestown and Oakes. Fog had formed at Jamestown. Have issued a
dense fog advisory for those areas in line with collaboration with
NWS Grand Forks.

&&

.MESOSCALE DISCUSSION...
Issued at 400 AM CDT Fri Aug 14 2020

A potent shortwave trough continues to dig across southeast Montana
and a surface trough across northwest South Dakota continues to
deepen as a result. Storms continue to fire along a cold front that
is ever so slowly sagging southeast across North Dakota. Current
convection has diminished in strength and become more
multicellular in nature compared to earlier discrete cells. This
trend is expected to continue for the next few hours until the
upper-level low shifts eastward into southwest ND and more robust
mid/upper-level forcing interacts with a strengthening low-level
jet. As thunderstorms push east of the Missouri River there
should be an uptick in strength as the aforementioned features
come together, elevated instability becomes more favorable and
low-level flow becomes stronger and more perpendicular to
convective cells. More organized bowing segments could develop as
a result and the threat for damaging winds would increase
accordingly.

WW434 continues until 800 AM CDT from parts of southwest North
Dakota, across the Missouri River Valley, and through the James
River Valley.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Fri Aug 14 2020

A large area of steady moderate rain, on the order of between one
and two inches based on radar estimates, has developed north of
Dickinson and was moving north-northeast. On the southern end of
that rain was the thunderstorms, pushing east-northeast.

Showers and thunderstorms will be across the forecast area through
the morning. Pops have been significantly increased as a result.

By this afternoon, with the short wave and frontal positions, will
expect showers and storms to be east of a line from Minot to
Bismarck. However, CAMS and even the more synoptic scale models
fire scattered afternoon convection, albeit sub severe, across the
northcentral part of the state. By about 5 pm the more widespread
rain and storms should have cleared the eastern part of the
forecast area, and the scattered convection behind it is forecast
to end by about 8 pm.

Clearing for Friday night with dewpoints much lower, into the 40s.
Considered fog possibilities for Friday night, especially over
areas that have had recent significant rains, but with that drier
air working in will hold off for now and not include any mention,
yet.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri Aug 14 2020

Today is our last chance of rain through Wednesday, August 19th.
We are heading into another dry period of about five days with
temperatures a little warmer each day through the period. Those
temperatures will be back into the 90s over the southwest into the
southcentral for early next week. This as the expansive ridge over
the western third of the nation expands to dominate the weather
pattern over the western half of the nation early next week.
Toward the end of next week a series of short waves moving through
Canada are forecast to flatten the aforementioned ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 400 AM CDT Fri Aug 14 2020

Thunderstorms south and rain north for the first half of this
forecast period. Some of the storms south will be severe, mainly
east of the Missouri River and through the James River Valley
until about 14/21Z. Clearing after that with VFR weather then
through the rest of the forecast period, and actually for the next
several days.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for NDZ005-013-
023-025-037-048-051.

&&

UPDATE...JPM
MESOSCALE...AJ
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, Aug 14, 5:35 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
535 AM CDT Fri Aug 14 2020

NDZ001>005-009>013-017>023-025-031>033-040-041-043-044-151045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Rain ending later today and there could be a thunderstorm.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages.

NDZ034-035-042-045-046-151045-
Morton-Burleigh-Grant-Sioux-Emmons-
535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms this Friday morning. The hazards
will be large hail up to golf ball size and damaging wind gusts up
to 75 mph. Very heavy rain will fall with any severe storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages.

NDZ036-037-047-048-050-051-151045-
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
535 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms this Friday morning. The hazards
will be large hail up to golf ball size and damaging wind gusts up
to 75 mph. Very heavy rain will fall with any severe storm. Multiple
rounds of severe thunderstorms are expected across the area, so
any one location could experience more than one severe storm
during the course of this event.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages. Spotters should be prepared
for the possibility of an extended activation since multiple
rounds of severe thunderstorms are expected to impact the area
during this event.

JP Martin

In the hours before

Local storm report, Aug 14, 12:51 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     4 SE GRIFFIN            46.19N 103.48W
08/14/2020  M64 MPH          BOWMAN             ND   MESONET

            BOWMAN NDAWN STATION REPORTED A 64 MPH WIND
            GUST.

&&

AJ
Local storm report, Aug 14, 1:03 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND GST     3 WSW BUFFALO SPRINGS   46.17N 103.30W
08/14/2020  M59 MPH          BOWMAN             ND   AWOS

            PEAK GUST AT BOWMAN AIRPORT. SUSTAINED WINDS
            OF 46 MPH.

&&
Local storm report, Aug 14, 1:27 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     TSTM WND GST     8 SW HAVELOCK           46.40N 102.87W
08/14/2020  E75 MPH          HETTINGER          ND   PUBLIC

            ALSO QUARTER SIZE HAIL.

&&

AJ
Local storm report, Aug 14, 2:15 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             4 N HETTINGER           46.06N 102.65W
08/14/2020  M1.00 INCH       ADAMS              ND   PUBLIC

&&

AJ
Local storm report, Aug 14, 2:49 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             HETTINGER               46.00N 102.64W
08/14/2020  M1.25 INCH       ADAMS              ND   TRAINED SPOTTER

            LOTS OF NICKEL SIZE HAIL. ONLY A FEW
            HALF-DOLLARS.

&&
Local storm report, Aug 14, 5:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     HAIL             NAPOLEON                46.51N 99.76W
08/14/2020  M1.50 INCH       LOGAN              ND   TRAINED SPOTTER

&&

AJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:50 PM CDTSevere Thunderstorm WarningBISBowman, Slope55 min
Aug 14, 12:43 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark62 min
Aug 14, 1:42 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux63 min
Aug 14, 2:18 AM CDTSevere Thunderstorm WarningBISAdams42 min
Aug 14, 2:48 AM CDTSevere Thunderstorm WarningBISGrant42 min
Aug 14, 4:24 AM CDTDense Fog AdvisoryBISDickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more4 hr
Aug 14, 4:26 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux64 min
Aug 14, 4:41 AM CDTSevere Thunderstorm WarningBISEmmons, Logan64 min
Aug 14, 5:02 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux58 min
Aug 14, 5:33 AM CDTSevere Thunderstorm WarningBISLogan, Stutsman57 min
Aug 14, 6:18 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman57 min
Aug 14, 6:34 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan41 min
Aug 14, 7:55 AM CDTSpecial Weather StatementBISDickey, LaMoure, McIntosh, Stutsman50 min
Aug 14, 8:47 AM CDTSpecial Weather StatementBISLaMoure28 min
Aug 14, 4:24 PM CDTSpecial Weather StatementBISRenville51 min
Aug 14, 5:01 PM CDTSpecial Weather StatementBISRenville29 min
Aug 14, 5:28 PM CDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Aug 14, 6:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward56 min
Aug 14, 6:34 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.